Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Milwaukee, WI

July 6, 2003Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 6, 2003, 3:26 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 3:26 PM CDT (20:26 UTC)
Expired
Jul 6, 2003, 4:30 PM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 41 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 062026
SVRMKX
WIC059-101-127-062130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 430 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COMO...OR ABOUT 4 MILES NORTHEAST OF
  WILLIAMS BAY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AT 335 PM CDT.
  BROWNS LAKE AT 340 PM CDT.
  ROCHESTER AT 345 PM CDT.
  EAGLE LAKE AT 350 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4269 8860 4252 8855 4261 8771 4285 8778

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN JUL 6 2003

FORECAST FOCUS RMNS ON CNVTV TRENDS INTO ERLY PART OF WEEK.

STG VORT CNTR CONTS ROLLING ACRS SRN WI THIS AFTN. NMRS SHWRS
AND STORMS HV POPPED UP AHD OF IT IN SPITE OF MINIMAL RECOVERY TIME
AFT MRNG STORMS. THESE SHUD PERSIST UNTIL VORT PASSES LATER THIS
EVE.

THEN THERE SHUD BE A BRIEF LULL BEFORE NXT ROUND OF STORMS ROLLS
IN LATER TNGT AHD OF APCHG PLAINS CDFNT. TRENDS WELL DETAILED
IN SPC DISCUSSIONS AND WL BE INCORPORATED.

RN CHCS WL THEN CONT THRU MON INTO TUE AS THE FNT DROPS DOWN
AND STALLS NR OR JUST S OF CWA.

.MKX...NONE.

NJ
Hazardous weather outlook, Jul 6, 1:25 PM CDT, 2 hours 1 minute before
WIZ046-047-051-052-056>060-062>072-070945-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
125 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND A FEW TORNADOES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY...AND A
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. DAMAGING THUNDERSTORM WINDS
AND LARGE HAIL ARE POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

WOOD

In the hours before

Special weather statement, Jul 6, 1:56 PM CDT, 1 hour 30 minutes before
WIZ046-047-051-052-056>060-062>072-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
156 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 200 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST WEST OF
FOND DU LAC TO HORICON TO JUST EAST OF WATERTOWN TO NEAR
SULLIVAN IN EAST-CENTRAL JEFFERSON COUNTY. THIS LINE WILL MOVE
EAST AND REACH A LINE FROM WESTERN SHEBOYGAN COUNTY TO WEST
BEND TO DELAFIELD BY 230 PM.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO
1/2 INCH IN 15 MINUTES ARE POSSIBLE WITH THESE STORMS.

ANOTHER 20 MILE WIDE LINE OF THUNDERSTORMS EXTENDED FROM DUBUQUE IOWA
TO MIDDLETON TO PORTAGE. THIS LINE OF STORMS WILL MOVE EAST TO A
CAMBRAI TO COTTAGE GROVE TO EVANSVILLE TO MONROE LINE BY 230 PM.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS
THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH
THE AFTERNOON HOURS.

KAPELA
Special weather statement, Jul 6, 2:30 PM CDT, 56 minutes before
WIZ046-047-051-052-056>060-062>072-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 225 PM...A LINE OF THUNDERSTORMS EXTENDED FROM FOND DU LAC TO
HORICON TO WEST BEND TO DELAFIELD TO ELKHORN TO JANESVILLE. THIS
LINE WILL MOVE EAST AND REACH A LINE FROM SHEBOYGAN TO MILWAUKEE TO
PADDOCK LAKE BY 3 PM.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO
1/2 INCH IN 15 MINUTES ARE POSSIBLE WITH THESE STORMS.

ANOTHER 20 MILE WIDE LINE OF THUNDERSTORMS EXTENDED FROM DUBUQUE IOWA
TO MADISON TO CAMBRIA IN EASTERN COLUMBIA COUNTY. THIS LINE OF
STORMS WILL MOVE EAST THROUGH DODGE COUNTY...JEFFERSON COUNTY...AND
ROCK COUNTY BY 330 PM.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS THE
REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH THE
AFTERNOON HOURS.

KAPELA
Special weather statement, Jul 6, 3:06 PM CDT, 20 minutes before
WIZ046-047-051-052-056>060-062>072-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 305 PM...A LINE OF THUNDERSTORMS EXTENDED FROM SHEBOYGAN TO
MILWAUKEE TO RACINE. ANOTHER LINE OF STORMS EXTENDED FROM
WHITEWATER TO CLINTON IN EASTERN ROCK COUNTY. A THIRD LINE OF
STORMS EXTENDED FROM HORICON TO LAKE MILLS TO ALBANY IN NORTHEAST
GREEN COUNTY.

ALL THREE LINES OF STORMS WERE MOVING EAST AT ABOUT 30 MPH...AND
WILL AFFECT MANY PARTS OF SOUTHEAST OF WISCONSIN THROUGH AT LEAST
4 PM.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/2 TO
1 INCH IN 1 HOUR ARE POSSIBLE WITH THESE STORMS. WORSE CONDITIONS
CAN BE EXPECTED WITH ANY STORM THAT BECOMES SEVERE.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS THE
REMAINDER OF SOUTH-CENTRAL WISCONSIN THROUGH THE AFTERNOON HOURS.

KAPELA
Local storm report, Jul 6, 3:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    1 W CLINTON               WI   .75 INCH HAIL
07/06/03   ROCK                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 6, 3:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    CLINTON                   WI   75 MPH TSTM GUST
07/06/03   ROCK                           ESTIMATED. REPORTED BY
                                          PUBLIC THROUGH LAW
                                          ENFORCEMENT OFFICIALS.
Local storm report, Jul 6, 3:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    DELAVAN                   WI   .75 INCH HAIL
07/06/03   WALWORTH                       50 MPH MEASURED WIND
                                          GUST. REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:49 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk56 min
Jul 6, 7:28 AM CDTSevere Thunderstorm WarningMKXRock32 min
Jul 6, 7:44 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson46 min
Jul 6, 8:00 AM CDTSevere Thunderstorm WarningMKXWalworth45 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:21 AM CDTSevere Thunderstorm WarningMKXWaukesha54 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:56 PM CDTSevere Thunderstorm WarningMKXRock, Walworth34 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 5:16 PM CDTTornado WarningMKXDodge, Fond du Lac44 min
Jul 6, 5:36 PM CDTTornado WarningMKXWashington54 min
Jul 6, 5:53 PM CDTTornado WarningMKXFond du Lac, Ozaukee, Sheboygan52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.